Alert archive / Michigan / Gale Watches in 2021
Gale Watch 3, NWS Detroit, MI
NWS Detroit, MI issued this gale watch at Feb 27, 2021, 3:43 AM EST. It took effect at Feb 28, 2021, 5:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 27, 2021, 3:43 AM EST (08:43 UTC)
- In effect from
- Feb 28, 2021, 5:00 PM EST
- Expired
- Feb 27, 2021, 9:50 PM EST
- In force
- Issued by
- NWS Detroit, MI
The text
As transmitted.
891 WHUS73 KDTX 270843 MWWDTX URGENT - MARINE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 343 AM EST Sat Feb 27 2021 LHZ361>363-272100- /O.NEW.KDTX.GL.A.0003.210228T2200Z-210302T0300Z/ Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- 343 AM EST Sat Feb 27 2021 ...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING... * WHAT...Expect sustained winds up to 28 knots from the northwest with gusts up to 38 knots. The largest significant waves will be 10 feet with a potential maximum wave height of 14 feet. * WHERE...Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore, Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore and Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore. * WHEN...The maximum winds are expected around 1 PM EST Monday with the largest waves expected around 6 PM EST Monday. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...There will be two periods for gales late. The first will come late Sunday afternoon into Sunday night. Wind briefly decrease during the early Monday morning hours before ramping back into Monday afternoon and evening. There will also be potential for a Freezing Spray Warning on Monday as arctic air surges across Lake Huron. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
2 follow-up statements
374 WHUS73 KDTX 272042 MWWDTX URGENT - MARINE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 342 PM EST Sat Feb 27 2021 LHZ361>363-280900- /O.CON.KDTX.GL.A.0003.210228T2200Z-210302T0300Z/ Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- 342 PM EST Sat Feb 27 2021 ...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING... * WHAT...Expect sustained winds up to 31 knots from the northwest with gusts up to 43 knots. The largest significant waves will be 10 feet with a potential maximum wave height of 14 feet. * WHERE...Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore, Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore and Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore. * WHEN...The maximum winds are expected around 11 PM EST Sunday with the largest waves expected around 5 PM EST Monday. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...There will be two periods for gales. The first will come late Sunday afternoon into Sunday night. Wind speed briefly decreases early Monday morning before ramping back up through Monday afternoon and evening. There will also be potential for a Freezing Spray Warning on Monday as arctic air surges across Lake Huron. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
894 WHUS73 KDTX 280250 MWWDTX URGENT - MARINE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 950 PM EST Sat Feb 27 2021 LHZ361>363-281500- /O.UPG.KDTX.GL.A.0003.210228T2200Z-210302T0300Z/ /O.NEW.KDTX.GL.W.0003.210228T2300Z-210302T0300Z/ Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- 950 PM EST Sat Feb 27 2021 ...GALE WARNING IN EFFECT FROM 6 PM SUNDAY TO 10 PM EST MONDAY... * WHAT...Expect sustained winds up to 31 knots from the northwest with gusts up to 41 knots. The largest significant waves will be 10 feet with a potential maximum wave height of 14 feet. * WHERE...Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore, Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore and Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore. * WHEN...The maximum winds are expected around 11 PM EST Sunday with the largest waves expected around 8 PM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...There will be two periods for gales during the warning period. The first will come Sunday evening into Sunday night. Wind speed briefly decreases Monday morning before ramping back up through Monday afternoon and evening. There will also be potential for a Freezing Spray Warning on Monday as arctic air surges across Lake Huron. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LHZ421-441-281500- /O.NEW.KDTX.SC.Y.0011.210228T2300Z-210302T0300Z/ Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Port Austin to Harbor Beach MI- 950 PM EST Sat Feb 27 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM SUNDAY TO 10 PM EST MONDAY... * WHAT...Expect sustained winds up to 21 knots from the west with gusts up to 32 knots. The largest significant waves will be 6 feet with a potential maximum wave height of 8 feet. * WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay and Port Austin to Harbor Beach MI. * WHEN...The maximum winds are expected around 4 PM EST Monday with the largest waves expected around 9 PM EST Monday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...There will be a brief lull in wind speed and wave heights Monday morning, but northwest wind and waves will ramp up again during Monday afternoon as a strong arctic cold front sweeps through the region. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this gale watch went out at Feb 27, 12:08 AM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Feb 27, 12:08 AM EST, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 1208 AM EST Sat Feb 27 2021 .AVIATION... Rain and snow showers blossomed with generous coverage during late evening over IL/IN on their way into Lower MI late tonight. Precipitation type is separated to rain showers in the DTW corridor with a short period of freezing rain possible at the onset. More of a rain/freezing/rain snow mix occurs toward PTK and FNT and then all snow toward MBS for much of the night. Upstream surface observations also reveal expanding LIFR/IFR ceiling along the Ohio Valley warm front that moves into the SE MI terminal corridor from about 08Z through sunrise. This is also when temperatures make a more convincing move above freezing aided by light wind turning to the south and then southwest by early morning. Flight restriction is more strongly related to ceiling however some fog is possible and snow could lead to near IFR visibility at MBS until the pattern exits around sunrise. Rising temperatures continue during the morning and reach the 40s by Noon. The warmer air helps improve cloud conditions around the region from lingering MVFR during the morning into VFR with light SW wind by mid afternoon into Saturday evening. For DTW... Temperatures settled to near the freezing mark by mid evening and are ticking upward as of midnight followed by a stronger rise after 08Z. This means freezing rain is mostly avoided at the last minute as coverage and intensity of showers increase. Temperatures in the mid 30s arrive with a south wind shift but at the expense of LIFR/IFR ceiling and fog. Cloud improvement occurs as the wind increases from the west during the morning. .DTW THRESHOLD PROBABILITIES... * High for ceiling 5000 feet or less late tonight through morning. * Low for ceiling 200 ft before 12Z. && .PREV DISCUSSION... Issued at 948 PM EST Fri Feb 26 2021 UPDATE... Thickening clouds and virga moving overhead during the early evening were just late enough to allow surface temperatures a chance to settle toward the freezing mark since sunset. Readings then stabilize around 30 as leading virga gives way to precipitation toward midnight. Development of mixed rain/freezing rain and snow is on track although expectations for any icing or snow accumulation hazards remain spotty enough to cover with short term updates rather than an advisory for now. Upstream radar observations during the evening show expansion of precipitation in a cellular pattern that speaks to the elevated instability mentioned in the afternoon discussion. Regional model data indicate forcing is mainly theta-e advection in the 850-700 mb layer driven by a veering 30-40 kt wind in the layer as the mid level wave approaches. The surface reflection is less impressive until considering pressure falls are carving into the west flank of a 1035 mb high exiting the New England coast. Isentropic lift then gets a boost from the wave itself as it moves overhead over Lower MI during the night in support of POPs trending up to low QPF categorical in the going forecast. The latest hi-res and regional model soundings are firm in support of an elevated warm layer holding up against wet bulb cooling from the Ohio border up to Flint and Port Huron while the Tri Cities and northern Thumb show more of a snow signal. The key then is the delicate surface temperature trends during the overnight as the surface pressure system moves through the region. There is still room for wet bulb cooling up against warmer air moving in on a south wind trend upon passage of the surface trough and warm front. Timing of these features favor slower warming toward the Tri Cities and northern Thumb but where snow occurs for a longer period producing generally less than 1 inch of accumulation and any wintry mix is transitory before ending around sunrise. The higher terrain of the Irish Hills into the northern suburbs of Detroit up to the I-69 corridor is a more difficult area to call and will be monitored closely through the night. PREV DISCUSSION... Issued at 342 PM EST Fri Feb 26 2021 DISCUSSION... Benign conditions thru the evening period, retention of a dry and stable environment ensuring plenty of clear sky during this time. Light precipitation event on track to arrive during the overnight period - mainly after midnight. Increasing depth and magnitude to 925 to 500 mb southwest flow responding to ongoing height falls spilling out of the central plains the main impetus for a blossoming corridor of moist isentropic ascent to expand across southeast Michigan during the early morning hours Saturday. The underlying advective process will capitalize on a brief window of favorable exit region jet dynamics and subsequent strengthening of the attendant mid level frontal zone to support a fairly widespread 4 to 6 hour period of precipitation. Cross section analysis along the frontal slope suggests the greatest upward vertical motion will emerge above 850 mb, with a noted decrease in stability within and just above the frontal slab. Warm nose marked by 3-4C within the 850- 925 mb layer will reach as far north as the I-69/eastern thumb region. This points to largely an all liquid ptype within this corridor, outside of perhaps during the wet bulbing process immediately at onset. Pace of near surface warming ultimately defines the duration window for possible freezing rain, as surface temperatures are likely to be in the vicinity of freezing at onset before gradually warming with time through the morning. Latest projected sfc temperature trends paired with probability guidance continues to highlight a short/transient window mainly between 06z and 11z. Some very light amounts of ice accumulation are plausible, but overall brevity precludes a headline issuance. Colder thermal profile with northward extent allows for a predominant ptype as snow or rain/snow mix over the northern Saginaw valley and possibly far northern thumb. A light accumulation of under an inch of wet/slushy snow across this corridor. Broad mid level southwest flow will continue to govern conditions throughout the weekend period. Surface ridging arrives for the Saturday period, as a steady increase in the geopotential height field commences with time. Increasing subsidence and gradual low level dry air advection will work to slowly scour out residual stratus through day. Degree of diurnal temperature recovery carries some dependence on timing of clearing, as the underlying milder thermal profile otherwise supports highs well into the 40s. Another round of height falls streaming into the upper great lakes will initiate a period of stronger warm air advection during the Sunday period. In this instance, the better forcing will remain northwest of the area, while greater moisture advection tends to hold southeast. This projects as a low end opportunity for some light rain production during the daylight period, owing to the underlying weak upglide along the advancing elevated warm frontal zone. Frontal timing leaves a brief window for 'warm sector' intrusion near 18z, affording a window for solid diurnal temperature recovery assuming precipitation coverage remains limited. Highs in the vicinity of 50 degrees remains attainable for southern areas. Trailing cold frontal arrival by early evening places a firm end point to this moderating trend. A more substantial period of height falls will commence Monday, as a piece of energy originating from the polar low dives southeast. Stronger secondary cold frontal passage marking the lead edge arrives early Monday. Brief shot of precip may accompany the frontal convergence and ensuing deep layer cold air advection, particularly across central lower mi, but overall moisture quality remains limited. High magnitude advective process brings roughly a 10 degree drop in 850-925 mb temperatures from early afternoon into the evening period. High gust potential given strength of the advective process, degree of mixing and the underlying gradient. 35 to 40 knots will reside at the top of the mixed layer, so post-frontal northwest gusts in excess of 35 mph in play late Monday. MARINE... The Great Lakes is positioned in between an exiting region of high pressure now located over New England and a trough of low pressure drifting southeast through Ontario. The resultant southerly pressure gradient flow will become more southeasterly this evening ahead of a warm front associated with a second low lifting northeast out of the central Plains. Winds will quickly flip back to southwesterly behind this front by early Saturday and the warm stable air will keep winds and waves minimized through the day as high pressure drifts across the area. The next low will lift northeast through the northern lakes on Sunday afternoon and will a chance for brief period of gales across northern Lake Huron Sunday evening with cooler westerly flow. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....BT UPDATE.......BT DISCUSSION...MR MARINE.......DRK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Feb 26, 4:06 AM EST, 23 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 406 AM EST Fri Feb 26 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-270915- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 406 AM EST Fri Feb 26 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight Light precipitation will moves across southeast Michigan tonight with temperatures gradually warming above freezing. This will bring the possibility of a brief period of light freezing rain towards the onset, before transitioning to rain. Little to no ice accumulation is expected. Snow and a rain/snow mix remains favored for the Saginaw Valley and Thumb region where snow accumulations of less than an inch will be possible. Precipitation ends Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-270915- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 406 AM EST Fri Feb 26 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be potential for northwest gales across northern Lake Huron on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. AA
In the hours before
Special weather statement, Feb 26, 10:27 PM EST, 5 hours 16 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 1027 PM EST Fri Feb 26 2021 MIZ068>070-075-076-082-083-270630- Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 1027 PM EST Fri Feb 26 2021 ...INCREASING COVERAGE OF RAIN SHOWERS AFTER MIDNIGHT WITH SPOTTY FREEZING RAIN POSSIBLE... WEATHER... * Rain showers increase coverage after midnight with a chance of freezing rain at times through the late night time period. Trace amounts of icing are possible with spotty coverage across the area until temperatures rise farther above freezing toward 4 AM. IMPACTS... * Spotty light icing could produce slippery roads particularly on bridges and overpasses. && PRECAUTIONARY/PREPAREDNESS ACTIONS... * Motorists should use extra caution and be alert for slick spots on untreated roads. * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP BT
Special weather statement, Feb 27, 2:16 AM EST, 1 hour 27 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 216 AM EST Sat Feb 27 2021 MIZ055-060>063-068>070-075-076-082-083-271030- Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland- Macomb-Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 216 AM EST Sat Feb 27 2021 ...Rain and Patchy Freezing Rain... Rain with some areas of freezing rain will exit the region between 4 AM and 7 AM. Although temperatures will slowly inch above the freezing mark early this morning, cold ground temperatures may cause some slick spots on untreated paved surfaces. MIZ047>049-053-054-271030- Midland-Bay-Huron-Saginaw-Tuscola- Including the cities of Midland, Bay City, Bad Axe, Saginaw, and Caro 216 AM EST Sat Feb 27 2021 ...Light Snow and Freezing Rain... A mix of light snow and freezing rain will affect the area during the pre dawn hours. Any snow accumulations will be less than an inch. Temperatures will slowly rise into the mid 30s early this morning, so the duration of any freezing rain will be limited. Given the cold ground temperatures, some icy spots are possible on untreated paved surfaces. SC
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.